MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; SMALL GRASPING RETRACTOR

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; SMALL GRASPING RETRACTOR
Model Number 420318-07
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/28/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the small grasping retractor instrument involved with this complaint and completed the device evaluation.Failure analysis investigations confirmed the customer reported complaint.Failure analysis found the primary failure of broken pitch cable to be related to the customer reported complaint.The instrument was found to have a broken pitch cable at the distal end.The broken cable segment that contains the crimp was missing from the clevis.Pitch cable breakage occurs when tensile load exceeds the ultimate strength of the material.The pitch cable construction is designed to optimize load and fatigue (cycling) characteristics.Variation in customer use conditions, procedure type, patient anatomy, product handling, instrument tip lengths, grip torque, and manufacturing tolerances are a few variables which can influence pitch cable failure.In addition, the instrument was found to have indentations on the cable crimp.The cable crimp appeared to be flattened.The root cause was not established.A review of the site's complaint history does not reveal any related complaints involving this product or this event.A review of system logs for system sh0659 with a procedure date of (b)(6) 2021, confirmed a small grasping retractor (pn# 420318-07 / lot # n10210106 - 880) was used during this procedure.The instrument has maximum 10 uses.There were 9 more uses remaining.A review of the site's system logs for the reported procedure date was conducted by regulatory post market surveillance (rpms) analyst.Investigation revealed there were no related system errors to have occurred during the surgical procedure that would have likely caused or contributed to the reported complaint.The small grasping retractor is a multiple-use endoscopic instrument with a grasping tip to be used in conjunction with the da vinci system.The instrument is designed to grab, manipulate, retract, and dissect tissue during a da vinci assisted surgical procedure.Based on the additional information obtained from failure analysis investigations, this complaint is being reported due to the following conclusion: this instrument is designed with two pitch cables, each with a crimp at the distal end.If a pitch cable breaks at the distal end, a cable segment and/or the crimp could fall into the patient.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the small grasping retractor instrument cable was broken.The procedure was completed by using a back-up instrument and there was no reported injury.Intuitive surgical, inc.(isi) made multiple follow-up attempts to obtain additional information.However, no further details have been received as of the date of this report.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
SMALL GRASPING RETRACTOR
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
MDR Report Key12186122
Report Number2955842-2021-10802
Device Sequence Number14292099
Product Code NAY
UDI-Device Identifier00886874111802
UDI-Public(01)00886874111802(10)N10210106
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 06/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420318-07
Device Catalogue Number420318
Device Lot NumberN10210106 880
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/16/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/21/2021
Initial Report FDA Received Date07/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1